Alert archive / West Virginia / Special Weather Statements in 2016
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Dec 30, 2016, 10:13 AM EST for Pocahontas County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 30, 2016, 10:13 AM EST (15:13 UTC)
- Expired
- Dec 30, 2016, 2:15 PM EST
- In force
- 4 hr
- Issued by
- NWS Charleston, WV
County Pocahontas County, WV
The radar
The Roanoke radar (KFCX), 132 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 3.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 773 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
845
WWUS81 KRLX 301513
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
1013 AM EST FRI DEC 30 2016
WVZ524-301915-
Southeast Pocahontas-
1013 AM EST FRI DEC 30 2016
...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHERN POCAHONTAS COUNTY...
At 1010 AM EST, an area of snow was located across southern
Pocahontas County. One to two inches of snowfall is expected into
this afternoon at valley locations such as Marlinton. Two to four
inches can be expected along the ridge tops.
Locations impacted include...
Marlinton, Greenbank, Cass Scenic Railroad, Hillsboro, Buckeye,
Cranberry Mountain Nature Center, Boyer, Frost, Arbovale, Minnehaha
Springs, Edray and Dunmore.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 3827 7986 3826 7982 3825 7981 3819 7992
3815 7992 3813 7994 3810 7993 3806 7996
3806 8009 3804 8017 3804 8021 3805 8027
3811 8036 3849 7984 3848 7977
TIME...MOT...LOC 1512Z 267DEG 12KT 3844 7989 3811 8028
$$
16What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Dec 30, 7:55 AM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Dec 30, 7:55 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
755 AM EST Fri Dec 30 2016
.SYNOPSIS...
Upper level trough and northwest flow drive upslope snow through
much of today. Another system Saturday night, followed by rounds
of precipitation through much of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 750 AM Friday...
Updated POPs and snow amounts a touch for this morning. Mainly to
increase POPs and snow amounts from NE KY into the SE WV coal
fields under the snow band visible on radar. Still only have up
to an inch across the Tri-state area, with up to 2 inches across
the WV coal fields.
As of 305 AM Friday...
Latest radar mosaic and surface map indicates snow showers
continue to push southeast across the area. It appeared that a
mid-level trof moved southeast across Ohio and southwest
Pennsylvania into Maryland several hours ago with possibly less
coverage of the showers in its wake. However, the areal coverage
has once again increased.
Models suggest the upslope snow showers should continue across
much of the area through the morning hours. High pressure then begins
to build in with the precipitation decreasing across the lowlands
during the afternoon hours. The snow showers should continue
across the northern mountains into the evening hours before
ending.
Previous snowfall amounts look reasonable so only plan to make a
few tweaks. Still expect snowfall amounts will range from 8-10
inches across the highest elevations to little or snow accums
across portions of northeast Kentucky and southeast Ohio.
With this in mind, plan to leave the warnings and advisories as
is.
As far as temperatures go today, expect readings will fall a few
degrees from the current values through the early morning hours and
then see little recovery. Based on latest temperature guidance,
previous forecasted lows for tonight look good and should not have
to be changed.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 325 AM Friday...
Not much of a break for the region as our next system is set to
arrive Saturday. The 00Z model guidance is a bit slower with
bringing through the warm front and now is indicating that colder
air will likely remain in place in the mountains. Will likely see
at least a wintry mix and some light snow accumulation will be
possible for our Northeastern Counties. However, temperatures
across the Lowlands will be plenty warm enough for precip to fall
as plain rain.
Precipitation will come to an end Sunday morning, but we will not
remain dry for long as the next wave arrives Sunday afternoon.
This time temperatures will be above freezing everywhere and just
rain is expected as temperatures overnight Sunday will remain in
the mid 40s across the Lowlands and in the upper 30s in the
mountains.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 330 AM Friday...
Our unsettled progressive weather pattern will continue through
the week. As guidance is in fairly good agreement, showing several
fast moving shortwaves moving through the zonal flow. Look for
warm advection with temps climbing into the 60s again for the
first half of the week. Then a deep upper trough and associated
surface cold front push through midweek. Bringing in much cooler
temperatures and possible upslope snow showers in the mountains
with the NW flow behind the front Wednesday into Thursday.
&&
.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
As of 604 AM Friday...
Expect scattered snow showers with VFR to brief IFR conditions
should continue across the lowlands through 18 UTC. IFR conditions
should be more prevalent in the mountains during this time.
After 18 UTC, expect snow showers with the MVFR and brief IFR
conditions across the lowlands will become less numerous and
generally end by 23 UTC. Mountain snow showers should begin to
decrease after 21 UTC with only a few snow showers expected after
00 UTC.
Gusty upslope westerly flow will continue into the evening hours
before weakening tonight and then becoming light southerly
tonight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: MVFR or worse conditions in snow showers will
vary today. Gusty winds will vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
EST 1HRLY 07 08 09 10 11 12 13 14 15 16 17 18
CRW CONSISTENCY M M M M M H H H H H H M
HTS CONSISTENCY H M L H H H H H H H H M
BKW CONSISTENCY L M M L L L L L M M M L
EKN CONSISTENCY M L L L L L L L L M L L
PKB CONSISTENCY M L L M L M M L H H H M
CKB CONSISTENCY M H H L L H H M M H H L
AFTER 12Z SATURDAY...
IFR possible at time in rain/snow this weekend.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 6 PM EST this evening for WVZ039-
040-516-518-520-521-525.
Winter Storm Warning until 6 PM EST this evening for WVZ522-
523-526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JSH/MPK
NEAR TERM...JSH/MZ
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...JSHHazardous weather outlook, Dec 30, 5:27 AM EST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 527 AM EST FRI DEC 30 2016 WVZ522-523-526-311030- SOUTHEAST WEBSTER-NORTHWEST POCAHONTAS-SOUTHEAST RANDOLPH- 527 AM EST FRI DEC 30 2016 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ039-040-516-518-520-521-525-311030- UPSHUR-BARBOUR-SOUTHEAST RALEIGH-SOUTHEAST FAYETTE- SOUTHEAST NICHOLAS-NORTHWEST WEBSTER-NORTHWEST RANDOLPH- 527 AM EST FRI DEC 30 2016 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ032-519-524-311030- TAYLOR-NORTHWEST NICHOLAS-SOUTHEAST POCAHONTAS- 527 AM EST FRI DEC 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST VIRGINIA...NORTHEAST WEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ACCUMULATING SNOWFALL MAY RESULT IN THE NEED FOR A WINTER WEATHER ADVISORY TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>031-033-034-515-517-311030- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-MCDOWELL-WYOMING-NORTHWEST RALEIGH- NORTHWEST FAYETTE- 527 AM EST FRI DEC 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...AND PORTIONS OF CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHEAST WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Dec 30, 9:36 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
936 AM EST FRI DEC 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 NW NEW LEXINGTON 39.73N 82.22W
12/30/2016 M0.1 INCH PERRY OH CO-OP OBSERVER
24 HOUR SNOWFALL.
&&
EVENT NUMBER RLX1601432
COOPERLocal storm report, Dec 30, 9:37 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
937 AM EST FRI DEC 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW JOHN FLANNAGAN LAKE 37.23N 82.34W
12/30/2016 M0.1 INCH DICKENSON VA CO-OP OBSERVER
24 HOUR SNOWFALL.
&&
EVENT NUMBER RLX1601433
COOPERLocal storm report, Dec 30, 9:39 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
939 AM EST FRI DEC 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW SNOWSHOE 38.40N 79.99W
12/30/2016 M3.0 INCH POCAHONTAS WV CO-OP OBSERVER
24 HOUR SNOWFALL.
&&
CORRECTED EVENT TIME
EVENT NUMBER RLX1601410
COOPERLocal storm report, Dec 30, 9:40 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
940 AM EST FRI DEC 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 ESE ELKINS 38.92N 79.83W
12/30/2016 M1.3 INCH RANDOLPH WV CO-OP OBSERVER
24 HOUR SNOWFALL.
&&
CORRECTED EVENT TIME
EVENT NUMBER RLX1601412
COOPERSpecial weather statement, Dec 30, 10:07 AM EST, 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
1007 AM EST FRI DEC 30 2016
KYZ105-WVZ005-013-024>026-034-515-518-301800-
Lawrence-Northwest Raleigh-Wayne-Boone-Lincoln-Logan-Southeast
Fayette-Wyoming-Mingo-
1007 AM EST FRI DEC 30 2016
...A SNOW SQUALL WILL AFFECT LAWRENCE...WESTERN RALEIGH...MINGO...
WAYNE...BOONE...LINCOLN...WYOMING AND LOGAN COUNTIES...
At 1005 AM EST, a snow squall was located along a line extending from
near Dunlow to 7 miles northeast of Wharton. Movement was east at 30
mph.
Visibilities will drop quickly to less than one mile in this
squall...and accumulations of one to two inches are expected which
will cover roadways and sidewalks causing slick travel conditions.
Locations impacted include...
Beckley, Madison, Louisa, Welch, Logan, Wayne, Hamlin, Pineville,
Blaine, Beech Fork State Park, Yatesville Lake State Park, Kenova,
Catlettsburg, Mullens, Ceredo, Mount Hope, Oceana, Sophia,
Chapmanville and Man.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 64 in West Virginia between mile markers 1 and 2.
West Virginia Turnpike between mile markers 45 and 54.
Route 119 between mile markers 1 and 67.
LAT...LON 3818 8292 3825 8258 3842 8260 3842 8259
3823 8228 3838 8207 3827 8200 3832 8182
3819 8182 3821 8181 3799 8146 3799 8148
3798 8148 3782 8094 3779 8123 3741 8129
3755 8213 3795 8250 3799 8303
TIME...MOT...LOC 1505Z 286DEG 25KT 3803 8247 3797 8158
16Special weather statement, Dec 30, 10:13 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
1013 AM EST FRI DEC 30 2016
WVZ524-301915-
Southeast Pocahontas-
1013 AM EST FRI DEC 30 2016
...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHERN POCAHONTAS COUNTY...
At 1010 AM EST, an area of snow was located across southern
Pocahontas County. One to two inches of snowfall is expected into
this afternoon at valley locations such as Marlinton. Two to four
inches can be expected along the ridge tops.
Locations impacted include...
Marlinton, Greenbank, Cass Scenic Railroad, Hillsboro, Buckeye,
Cranberry Mountain Nature Center, Boyer, Frost, Arbovale, Minnehaha
Springs, Edray and Dunmore.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 3827 7986 3826 7982 3825 7981 3819 7992
3815 7992 3813 7994 3810 7993 3806 7996
3806 8009 3804 8017 3804 8021 3805 8027
3811 8036 3849 7984 3848 7977
TIME...MOT...LOC 1512Z 267DEG 12KT 3844 7989 3811 8028
16The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 10:07 AM EST | Special Weather Statement | RLX | Boone, Lincoln, Logan, Mingo, Raleigh, Wayne and 1 more | 3 hr |
| Dec 30, 1:03 PM EST | Special Weather Statement | RLX | Doddridge, Harrison, Pleasants, Taylor, Tyler | 117 min |
| Dec 30, 1:12 PM EST | Special Weather Statement | RLX | Boone, Fayette, Logan, Mingo, Raleigh, Wyoming | 2 hr |
Nearby
Special Weather Statements in West Virginia, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.